Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 208, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 11:23 PM CDT for 7 counties in Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 11:23 PM CDT (04:23 UTC)
- Expired
- May 28, 2017, 12:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chester County, TN, Decatur County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:05 AM CDT | TSTM WND DMG | Michie, TN | TREE DOWN ON HOUSE ON HIGHWAY 22 IN MICHIE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:59 PM CDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted.
032
WUUS54 KMEG 280423
SVRMEG
TNC023-039-069-071-077-109-113-280515-
/O.NEW.KMEG.SV.W.0208.170528T0423Z-170528T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1123 PM CDT SAT MAY 27 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Henderson County in western Tennessee...
Hardeman County in western Tennessee...
McNairy County in western Tennessee...
Hardin County in western Tennessee...
Madison County in western Tennessee...
Chester County in western Tennessee...
Decatur County in western Tennessee...
* Until 1215 AM CDT
* At 1123 PM CDT, a severe thunderstorm was located over Bemis, or
near Jackson, moving east at 65 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Jackson, Lexington, Savannah, Henderson, Bolivar, Selmer, Pickwick
Landing State Park, Natchez Trace State Park, Chickasaw State Park,
Natchez Trace State Forest, Chickasaw State Forest, Big Hill Pond
State Park, Fairview, Parsons, Adamsville, Three Way, Decaturville,
Sardis, Silerton and Pickwick Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM CDT for western
Tennessee.
LAT...LON 3539 8803 3530 8802 3529 8798 3501 8799
3500 8914 3579 8890 3577 8798 3572 8803
3566 8802 3562 8804 3551 8797 3545 8804
3542 8803 3541 8797
TIME...MOT...LOC 0423Z 287DEG 58KT 3557 8888
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
985
WWUS54 KMEG 280448
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1148 PM CDT SAT MAY 27 2017
TNC113-280458-
/O.CAN.KMEG.SV.W.0208.000000T0000Z-170528T0515Z/
Madison TN-
1148 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 500 AM CDT for western
Tennessee.
LAT...LON 3541 8797 3539 8803 3530 8802 3529 8798
3501 8799 3500 8914 3543 8901 3543 8881
3549 8867 3557 8862 3578 8861 3577 8798
3572 8803 3566 8802 3562 8804 3551 8797
3545 8804 3542 8803
TIME...MOT...LOC 0448Z 287DEG 58KT 3545 8840
$$
TNC023-039-069-071-077-109-280515-
/O.CON.KMEG.SV.W.0208.000000T0000Z-170528T0515Z/
Henderson TN-Hardeman TN-McNairy TN-Hardin TN-Chester TN-Decatur TN-
1148 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR HENDERSON...HARDEMAN...MCNAIRY...HARDIN...CHESTER AND DECATUR
COUNTIES...
At 1148 PM CDT, a severe thunderstorm was located near Reagan, or 13
miles east of Henderson, moving east at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Lexington, Savannah, Henderson, Bolivar, Selmer, Pickwick Landing
State Park, Natchez Trace State Park, Chickasaw State Park, Natchez
Trace State Forest, Chickasaw State Forest, Big Hill Pond State Park,
Parsons, Adamsville, Decaturville, Sardis, Silerton, Pickwick Dam,
Masseyville, Reagan and Bargerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM CDT for western
Tennessee.
LAT...LON 3541 8797 3539 8803 3530 8802 3529 8798
3501 8799 3500 8914 3543 8901 3543 8881
3549 8867 3557 8862 3578 8861 3577 8798
3572 8803 3566 8802 3562 8804 3551 8797
3545 8804 3542 8803
TIME...MOT...LOC 0448Z 287DEG 58KT 3545 8840
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 27, 6:53 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Memphis TN 653 PM CDT Sat May 27 2017 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/ Skies remain partly cloudy over the forecast area this afternoon with temperatures in the 80s. A few thunderstorms have develop over extreme northern sections of the forecast area where a Severe Thunderstorm Watch is in effect until 9 PM this evening. A cold front currently extends from southern Ohio across southern Illinois and into the Texas panhandle. The cold front will move slowly south tonight. More thunderstorms are expected to develop ahead of the front and move through the forecast area especially late tonight and into early Sunday morning. Severe thunderstorms are possible with large hail and damaging winds as the main threat. Locally heavy rainfall will be possible and an isolated tornado is not out of the question. Temperatures will remain warm tonight with lows Sunday morning in the upper 60s to lower 70s. On Sunday, the cold front will be moving toward the forecast area reaching east Arkansas in the afternoon. More thunderstorms are expected to form ahead of the front and move into the forecast area. Some of these thunderstorms may be severe with large hail and damaging winds as the main threats. Temperatures will be a little cooler than today with more clouds over the region as highs will be in the low to mid 80s. By Sunday night, the cold front will finally move through much of the forecast area with more thunderstorms expected. Temperatures will be a little cooler Sunday night with lows Monday morning mainly in the 60s. On Monday, the cold front will move out of the southern sections of the forecast area with thunderstorms limited to those areas. Temperatures will remain seasonable with highs in the low to mid 80s. By Monday night, the cold front will stall out across central Mississippi with a chance of thunderstorms over portions of north Mississippi. The remainder of the forecast period appears to remain somewhat unsettled as there will be some frontal boundary near or over the forecast area. This will mean that there will be some threat of thunderstorms from Tuesday through to next Saturday. It will not be raining all of the time but there will be at least some chance of thunderstorms during the extended periods of the forecast. Temperatures will remain close to normal levels for the period from Tuesday through next Saturday. ARS && .AVIATION... Very moist and unstable airmass in place across the Mid-South. Expect convection to the north of the region to eventually push south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM at 04z and KTUP at 06z. IFR conds and strong winds gusts are likely. After the line moves through there will be a period of showers with some embedded thunder. MVFR cigs are likely during the morning and will eventually improve to VFR later in the day with scattered tsras possible as a cold front move through. Outside of thunderstorms expect SSW winds 7-10 kts overnight shifting to WSW on Sunday at 10-12 kts with occasional higher gusts. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 27, 3:26 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 326 PM CDT Sat May 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 326 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Moderate Risk for severe thunderstorms north of a line from Harrisburg, Arkansas, to Lexington, Tennessee. There is an Enhanced Risk for severe thunderstorms south of the Moderate risk and north of a line from Marvell, Arkansas to Savannah, Tennessee. The Enhanced Risk area includes the Memphis Metropolitan Area. The primary severe weather threat will be damaging winds, which may be widespread and significant. In addition, large hail and isolated tornadoes are also possible. The primary timing for severe weather will be later this evening and overnight. A Slight Risk for severe weather remains across the remainder of the area. Although not as widespread, the potential will exist for severe storms in these locations tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Slight Risk for Severe Thunderstorms across the entire Mid South on Sunday and Sunday night. The primary severe weather risks during this period will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through Sunday night.
In the hours before
Local storm report, May 27, 10:01 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 1 N KENNETT 36.25N 90.05W
05/27/2017 M1.00 INCH DUNKLIN MO LAW ENFORCEMENT
&&
WLCLocal storm report, May 27, 10:10 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM LIGHTNING 7 N JONESBORO 35.92N 90.69W
05/27/2017 CRAIGHEAD AR LAW ENFORCEMENT
LIGHTNING STRIKE CAUSES A HOUSE FIRE ON COUNTY ROAD 7593
NORTH OF JONESBORO.
&&
SJMLocal storm report, May 27, 10:21 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL MARMADUKE 36.19N 90.39W
05/27/2017 E1.00 INCH GREENE AR TRAINED SPOTTER
&&
SJMLocal storm report, May 27, 10:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST COOTER 36.05N 89.81W
05/27/2017 M76 MPH PEMISCOT MO TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
WLCLocal storm report, May 27, 10:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG W JONESBORO 35.82N 90.69W
05/27/2017 CRAIGHEAD AR EMERGENCY MNGR
TREES AND POWER LINES DOWN IN WEST JONEBORO.
&&
SJMLocal storm report, May 27, 10:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 3 SSW WALCOTT 35.99N 90.69W
05/27/2017 GREENE AR EMERGENCY MNGR
TREES BLOCKING THE ROAD AT HIGHWAYS 141 AND 358.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:03 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Obion, Weakley | 42 min |
| May 27, 7:18 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Obion, Weakley | 42 min |
| May 27, 7:39 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Madison | 18 min |
| May 27, 7:53 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 52 min |
| May 27, 8:00 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale | 24 min |
| May 27, 9:14 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison | 18 min |
| May 27, 9:55 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 50 min |
| May 27, 9:58 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 47 min |
| May 27, 10:00 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 45 min |
| May 27, 10:23 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 35 min |
| May 27, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 46 min |
| May 27, 10:34 PM CDT | Tornado Warning | MEG | Henry, Weakley | 11 min |
| May 27, 10:38 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 1 more | 52 min |
| May 27, 10:49 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 41 min |
| May 27, 10:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby | 54 min |
| May 27, 11:14 PM CDT | Tornado Warning | MEG | Chester, Decatur, Hardin, Henderson | 13 min |
| May 27, 11:41 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 36 min |
| May 28, 12:07 AM CDT | Special Weather Statement | MEG | Hardin, McNairy | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.